Alert archive / Nevada / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 25, 2021, 12:19 PM PDT for Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jul 25, 2021, 11:43 PM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2021, 12:19 PM PDT (19:19 UTC)
- In effect from
- Jul 25, 2021, 11:43 PM PDT
- Expired
- Jul 26, 2021, 8:21 PM PDT
- In force
- 21 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WGUS65 KVEF 251919 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 1219 PM PDT Sun Jul 25 2021 CAZ519>522-NVZ014-017-019-261930- /O.NEW.KVEF.FF.A.0006.210726T1200Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- 1219 PM PDT Sun Jul 25 2021 ...FLASH FLOOD WATCH IN EFFECT FROM EARLY MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Las Vegas has issued a * Flash Flood Watch for portions of southeast California and Nevada, including the following areas, in southeast California, Death Valley National Park, Eastern Sierra Slopes, Owens Valley, and White Mountains of Inyo County. In Nevada, Esmeralda and Central Nye County, Spring Mountains-Red Rock Canyon, and Western Clark and Southern Nye County. * From late tonight through Monday evening * Very moist rich air will move into eastern California tonight into Monday. Storms forming in this environment may drop very heavy rain in very short periods of time, leading to areas of flash flooding. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. Burn scars from wildfires will be especially prone to flash flooding and debris flows. Parts of Death Valley are especially vulnerable to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ CAZ523>525-NVZ022-261930- /O.EXB.KVEF.FF.A.0005.210726T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Southern Clark County- 1219 PM PDT Sun Jul 25 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Las Vegas has expanded the * Flash Flood Watch to include portions of southeast California and southern Nevada, including the following areas, in southeast California, Eastern Mojave Desert, Morongo Basin, and Western Mojave Desert. In southern Nevada, Southern Clark County. * From 5 PM PDT this afternoon through Monday evening * Conditions will be favorable for strong thunderstorms with heavy rainfall to develop in the afternoon and evening hours and move from northeast to southwest. Multiple storms may move over some areas. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ AZZ001>003-036-CAZ527-NVZ021-260700- /O.CON.KVEF.FF.A.0005.000000T0000Z-210726T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-San Bernardino County- Upper Colorado River Valley- 1219 PM PDT Sun Jul 25 2021 /1219 PM MST Sun Jul 25 2021/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT... The Flash Flood Watch continues for * Portions of northwest Arizona, southeast California, and southern Nevada, including the following areas, in northwest Arizona, Lake Havasu and Fort Mohave, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. In southeast California, San Bernardino County-Upper Colorado River Valley. In southern Nevada, Lake Mead National Recreation Area. * Until midnight PDT /midnight MST/ tonight * Conditions will be favorable for scattered to numerous thunderstorms with heavy rainfall to develop in the afternoon and evening hours and move from northeast to southwest. Multiple storms may move over some areas. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. Burn scars from wildfires will be especially prone to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$
3 follow-up statements
225 WGUS65 KVEF 260643 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 1143 PM PDT Sun Jul 25 2021 AZZ001>003-036-CAZ527-NVZ021-260745- /O.EXP.KVEF.FF.A.0005.000000T0000Z-210726T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-San Bernardino County- Upper Colorado River Valley- 1143 PM PDT Sun Jul 25 2021 /1143 PM MST Sun Jul 25 2021/ ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT... The Flash Flood Watch for portions of northwest Arizona, southeast California, and southern Nevada will expire at midnight PDT /midnight MST/ tonight. The heavy rain which fell Sunday had moved away to the west. Although spotty heavy rain is possible again on Monday, much less areal coverage is expected. $$ CAZ519>522-NVZ014-017-019-261800- /O.EXT.KVEF.FF.A.0006.210726T0643Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- 1143 PM PDT Sun Jul 25 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch is now in effect for * Portions of southeast California and Nevada, including the following areas, in southeast California, Death Valley National Park, Eastern Sierra Slopes, Owens Valley, and White Mountains of Inyo County. In Nevada, Esmeralda and Central Nye County, Spring Mountains-Red Rock Canyon, and Western Clark and Southern Nye County. * Through Monday evening * Very moist air had moved into eastern California and southern Nevada. Thunderstorms which develop may drop very heavy rain in very short periods of time, leading to flash flooding. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. Burn scars from wildfires will be especially prone to flash flooding and debris flows. Parts of Death Valley are especially vulnerable to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$ CAZ523>525-NVZ022-261800- /O.CON.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Southern Clark County- 1143 PM PDT Sun Jul 25 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of southeast California and southern Nevada, including the following areas, in southeast California, Eastern Mojave Desert, Morongo Basin, and Western Mojave Desert. In southern Nevada, Southern Clark County. * Through Monday evening * Conditions will be favorable for strong thunderstorms with heavy rainfall to develop in the afternoon and evening hours and move from northeast to southwest. Multiple storms may move over some areas. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ Morgan
737 WGUS65 KVEF 261753 FFAVEF Flood Watch National Weather Service Las Vegas NV 1053 AM PDT Mon Jul 26 2021 CAZ523>525-NVZ022-270600- /O.CON.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Southern Clark County- 1053 AM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southeast California and southern Nevada, including the following areas, in southeast California, Eastern Mojave Desert, Morongo Basin, and Western Mojave Desert. In southern Nevada, Southern Clark County. * Through this evening * Conditions will be favorable for strong thunderstorms with heavy rainfall to develop in the afternoon and evening hours and move from northeast to southwest. Multiple storms may move over some areas. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$ CAZ519>522-NVZ014-017-019-270600- /O.CON.KVEF.FF.A.0006.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- 1053 AM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southeast California and Nevada, including the following areas, in southeast California, Death Valley National Park, Eastern Sierra Slopes, Owens Valley, and White Mountains of Inyo County. In Nevada, Esmeralda and Central Nye County, Spring Mountains-Red Rock Canyon, and Western Clark and Southern Nye County. * Through this evening * Very moist air had moved into eastern California and southern Nevada. Thunderstorms which develop may drop very heavy rain in very short periods of time, leading to flash flooding. * Locally heavy rainfall will likely result in flash flooding of washes and poor drainage areas. Burn scars from wildfires will be especially prone to flash flooding and debris flows. Parts of Death Valley are especially vulnerable to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
731 WGUS65 KVEF 270321 FFAVEF Flood Watch National Weather Service Las Vegas NV 821 PM PDT Mon Jul 26 2021 CAZ519>522-NVZ014-017-019-270430- /O.CAN.KVEF.FF.A.0006.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County-Western Clark and Southern Nye County-Spring Mountains-Red Rock Canyon- Including the cities of Westgard Pass, The Town Of Mt Charleston, Amargosa Valley, Furnace Creek, Red Rock Canyon, Lone Pine, Olancha, Bristlecone Pine, Beatty, Aspendell, Silver Peak, Desert Rock, Whitney Portal, Dyer, Indian Springs, Stovepipe Wells, Goldfield, Pahrump, Bishop, Independence, and Shoshone 821 PM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast California and Nevada, including the following areas, in southeast California, Death Valley National Park, Eastern Sierra Slopes, Owens Valley and White Mountains of Inyo County. In Nevada, Esmeralda and Central Nye County, Spring Mountains-Red Rock Canyon and Western Clark and Southern Nye County has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ CAZ523>525-NVZ022-270430- /O.CAN.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-Southern Clark County- Including the cities of Mountain Pass, Cal-Nev-Ari, Fort Irwin, Mitchell Caverns, Barstow, Primm, Baker, Searchlight, Morongo Valley, Yucca Valley, Twentynine Palms, and Daggett 821 PM PDT Mon Jul 26 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast California and southern Nevada, including the following areas, in southeast California, Eastern Mojave Desert, Morongo Basin and Western Mojave Desert. In southern Nevada, Southern Clark County has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BKP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 9:15 AM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 25, 9:15 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 915 AM PDT Sun Jul 25 2021 .SYNOPSIS...A large circulation moving in from Arizona will bring additional moisture and lead to extensive showers and thunderstorms across our region through Monday. After this disturbance passes by, lower thunderstorm chances are expected Tuesday through Thursday. && .UPDATE...Inverted trough which has been the impetus for several days of active convection across the Southwest is currently located over southern AZ this morning. This feature will finally begin to push westward in SoCal tonight and then lift up the Pacific coast during Monday into Tuesday. Precipitable water values in place across the Mojave Desert and southern Great Basin are already 150% or greater than normal, and will climb to over 200% of normal tonight into Monday. This moist environment was well sampled in this mornings 12z VEF sounding, which came in with 1.42", well into the 90th percentile or greater for late July. All this to say, any shower and thunderstorm activity today and Monday will have an attendant heavy rain and flash flood threat. One mitigating flooding factor particularly today will be rather strong northeasterly winds, with mean winds of 25-35 knots in the 500-700mb layer. This will keep storms moving swiftly from northeast to southwest, though it will enhance the potential for stronger and more organized updrafts and locally strong surface wind gusts. HREF has been consistent in highlighting greatest storm risk across Mohave county, far southern Clark County, and eastern San Bernardino county. SPC has this risk highlighted well with a marginal severe thunderstorm threat roughly along and east of I-15. Will be considering an expansion in coverage of the Flash Flood watch for the afternoon package, and fine tuning the PoPs for the next 36 hours. Otherwise, the current forecast through the mid- afternoon hours remains in good shape and no updates are needed. -Outler- && .SHORT TERM...through Monday night. Early morning satellite and radar loops showed mostly cloudy skies areawide and one small complex of weakening thunderstorms moving southwest through south central Mohave county. Surface obs showed breezy winds, probably convectively enhanced, in Mohave county and on Lake Mead, with lighter winds elsewhere. Warm temperatures persisted, and dewpoints were in the 50s and 60s except for 30s and 40s in western San Bernardino county. Thunderstorms and their impacts remain the main forecast concerns. There is a good consensus among high resolution models that Mohave County will again have the greatest coverage of storms, and 1.5 inch-plus PWATs remain in place, so the Flash Flood Watch looks good. There is poorer agreement on the rest of our area for this afternoon. One spot of concern is the Mountain Pass area. A few of the high res models develop a band of storms that trains over that area this afternoon and produces very heavy rain, but many of the other models either set this band up in a different place or don't develop it at all. The heavy Sunday traffic from Vegas to SoCal would be made even worse if heavy rain falls on I-15, or even worse, flash flooding could put a lot of people at risk. To reiterate, there is a low probability of this exact scenario occurring, but it is worth noting because of the potential impacts. Since it is such a small area, will forgo a Flash Flood Watch for Zone 524, and communicate the risk via social media. As the upper low drifts nearer tonight, thunderstorms are likely to persist all night, with the greatest coverage along and southeast of I-15. The main area of concern Monday is likely to be near and west of Las Vegas as the upper low lifts northward. Any heavy rain in San Bernardino county today could necessitate a Flash Flood Watch for Monday. As the low pulls away, expect a rapid decrease in precip chances from south to north Monday night. .LONG TERM...Tuesday through Saturday. Latest cycle of ensembles solutions show the threat of showers and thunderstorms decreases Tuesday through Thursday as drier and more stable air moves in behind the inverted trough as it lifts away. However, models latching onto another inverted trough over northern Mexico late week. The inverted trough continues northwest around the high center up across our region in the Friday/Saturday timeframe. NBM probabilities of precipitation trend upward into the 20-40 percent range for the valleys, up to 50 percent for the higher terrain Friday and Saturday. && .AVIATION...For McCarran...Light and variable winds will continue through this morning prior to becoming east or southeast generally less than 10 kts this afternoon. Confidence remains low whether thunderstorms will impact the valley terminals this evening although there are a few models bringing a thunderstorm complex from SW Utah into Clark County so it can't be ruled out. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting another round of storms over the higher terrain of southwest Utah and northwest Arizona this afternoon that drift southwest toward southern Nevada, lower Colorado River Valley and eastern California. Heavy rainfall and gusty winds may impact some terminals. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Pierce AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:44 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 25, 4:37 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 24, 5:42 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 48 min |
| Jul 24, 5:53 PM PDT | Flash Flood Warning | VEF | Clark | 74 min |
| Jul 25, 2:53 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 67 min |
Nearby
Flash Flood Watches in Nevada, 2021Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.